Did you know that many of the visible signs of ageing can be traced back to volume loss? As facial tissues thin out, lines, folds and wrinkles become etched onto the skin. To rejuvenate their facial appearance, thousands of people in the UK get dermal fillers every year.
Also known as facial fillers, these gel-like substances are injected beneath the skin to restore lost volume, soften facial creases, smooth wrinkles, plump the lips, enhance facial contours and restore a more youthful appearance.
Compared to plastic surgery, fillers are non-invasive, relatively low cost and have minimal downtime. But like any other cosmetic procedure, there are potential risks involved. Suppose you’re thinking about getting fillers or just want to know more.
In that case, this is your comprehensive overview of expected post-treatment side effects, complications and any long term impacts you should be concerned about.
Common & Mild Side Effects of Dermal Fillers
It’s completely normal to experience some mild side effects after a filler treatment. Often these are inflammatory reactions to the needle punctures on the skin. The most common side effects include bruising, redness, swelling, tenderness, itching, bleeding and pain at the injection sites.
These post-treatment symptoms are generally mild to moderate and usually go away within a few days.
To reduce the risk of complications, we recommend:
- Avoid blood-thinning medications like aspirin, NSAIDs ( Advil, Motrin, ibuprofen), and any supplements that act as mild blood thinners at least two weeks prior to treatment. Examples include vitamin E, St. John’s Wort, garlic, turmeric, chia seeds, Ginkgo biloba, and oils high in omega-3 fatty acids.
- Avoid topical retinol products, glycolic acid, or any “anti-ageing” products for 2 days before treatment.
- Do not wax, bleach, tweeze, or use any other hair removal methods to the treatment area for 2 days prior.
- Avoid alcohol for at least 48 hours before and after your injection.
- Avoid vigorous exercise for 2 days after treatment.
Rare & Moderate Side Effects
Other side effects such as allergic reactions and infections are considered less common. But when they do occur, they can become severe if they are not treated promptly.
Unfortunately, these symptoms are near identical to the typical mild side effects we’ve mentioned above. That’s why it’s critical to work with a qualified and experienced practitioner who understands the difference between immune reaction, infection and normal post-procedural swelling.
As the body naturally produces hyaluronic acid (HA), this substance rarely causes severe side effects or allergic reactions. However, people who have a history of severe allergic reactions, such as anaphylaxis or reaction to topical HA skin products, should be cautious when using hyaluronic acid fillers.
We also recommend a patch test before the procedure to see if there is any potential allergic reaction to the filler.
Allergic reactions can be classified as acute or delayed, depending on the time of onset. First, hypersensitivity reactions occur within minutes or hours after injections due to an overreaction of the immune system to the filler. These are characterised by itching, skin rash and swelling.
The most severe allergic reaction is anaphylactic shock which is a medical emergency and requires immediate treatment.
On the other hand, delayed reactions typically occur 48–72 hours after injection. That said, in some rare instances, they may start several weeks post-treatment. This reaction occurs when the body marks the filler as a foreign body and tries to get rid of it.
The result is symptoms like erythema, localised oedema and swelling, often persisting for many months. Scientists are yet to understands the exact mechanism behind delayed-onset reactions.
At Dr Aesthetica, we treat these allergic reactions with hyaluronidase to dissolve the remaining product and stop the body’s response.
The overall risk of bacterial infection from a dermal filler treatment is low, but it can happen. A filler infection presents as abnormal redness of the skin, tenderness, pain, pus or nodules (lumps that appear at the injection site a few weeks after the filler treatment). Also, unlike allergic reactions, infections tend to cause gradual swelling and only affect one or two localised spots rather than in all injection sites.
How to prevent dermal filler infections:
- The treatment should be as sterile as possible, i.e. cleaning the area, using sterile gloves and gauze.
- Keep the treated area clean until the injection sites heal.
- Depending on the extent and severity of the injection, your doctor might recommend a combination of topical and oral antibiotics.
Extremely Severe Complications
Vascular occlusion is the most severe side effect that can occur with HA dermal filler injections. Fortunately, this complication is very rare. Vascular occlusion occurs when blood is no longer able to pass through a blood vessel. This happens when the needle administering the dermal filler penetrates and goes inside of a blood vessel.
This occurrence could lead to the formation of an embolism, which might travel along the artery until it blocks blood flow.
Although extremely rare, this complication can be devastating. Some of the dire effects of vascular occlusion include scarring, tissue death and visual loss.
Wrongly injected fillers have, in some cases, led to central retinal artery occlusion—the blockage of blood to the retina of one eye. When this happens, it usually results in a sudden loss of eyesight in the affected eye.
Injection sites at the highest risk of this complication are the tear trough, glabella, nasal region, forehead and nasolabial fold due to proximity to the eyes. Practitioners administering dermal fillers to these areas must have an in-depth, working knowledge of vascular and facial anatomy.
If not, the dermal filler can accidentally be injected into an artery. In the few reported cases of blindness, the filler cut blood flow through the central retinal artery, which supplies blood to all the nerve fibres that form the optic nerve.
Timely treatment can remedy the situation, especially when reversible dermal fillers like Hyaluronic Acid Fillers are used. Treatment options include injecting hyaluronidase and administering blood-thinning medications such as aspirin.
The good news is that vascular occlusion can be limited significantly with proper injection techniques, careful selection of injection site and appropriate filler type.
Do Dermal Fillers Pose Any Longterm Side Effects?
Dermal fillers have been around for about 30 years, so in all fairness, there really aren't any long term studies on their safety. That said, the data available so far indicates that filler injectables cause no long-term health implications.
There's also the case on the impact of dermal fillers on mental health and body image. Instead of natural-looking enhancement, the internet is now full of cartoonish-looking 'trout pouts', chipmunk cheeks" and "pillow face". Sadly some practitioners overdo fillers on their patients, resulting in a skewed definition of beauty.
As a trained psychiatrist, I believe in taking a holistic approach to my aesthetic practice. I am a big advocate of subtle, sophisticated results that improve my client's appearance. But at the same time, I emphasise the need to address their emotional well-being as well.
Both go hand in hand and addressing only one's outward appearance while ignoring its emotional impact is a recipe for disaster.
Black Market & DIY Fillers: Stay Away from Them!
It's crazy to imagine there are people buying fillers online, watching a few Youtube tutorials, then injecting them into their faces! It's true that the costs of getting facial injectables can add up, but that's not reason enough to turn to black-market DIY fillers.
Fillers purchased online often contain a variety of non-sterile substances, which increase the risk of allergic reactions, infections, and vascular occlusion.
Facial anatomy is incredibly complex, making this trend dangerous and irresponsible.
In fact, the FDA issued a formal warning about dermal fillers in 2017, "NEVER buy dermal fillers on the internet. They may be fake, contaminated, or harmful. ..NEVER get injectable fillers from unlicensed providers or in non-medical settings like hotels or private homes."
Anyone who self-injects can expect to pay a heavy price at one point in time!
Dermal Fillers are Safe in the Right Hands
Everyone who gets dermal fillers wants to achieve natural, beautiful, and safe results.
That's why finding the right physician to perform your dermal filler procedure is vital. Don't be afraid to ask about training and certification to ensure you're receiving care from a board-certified, experienced dermatologist, cosmetic surgeon or aesthetics doctor.